Baby battles ‘living hell’ as her skin burns, peels off and scabs after quitting steroids creams that she used to treat eczema for a month
A baby is battling ‘living hell’ as her skin burns, tears off and scabs over, after quitting steroid creams used to treat her eczema for a month.
Natasha Das Gupta, 27, from Mississauga, Ontario in Canada, was prescribed four different types of the medication for daughter Indica, now eight months, before stopping it all together.
Despite applying the creams less than recommended by her doctors, she believes the intensity of the drugs have now left her daughter’s skin dependent on steroids.
Since quitting in March, it has left the baby’s skin going through phases of being an red-raw open wound without skin, oozing and then scabbing over.
The mum-of-two says she has rarely slept due to her daughter’s agonising screams when her skin is enflamed, and it feels like it’s ‘on fire day and night’.
The ‘gruesome’ side-effects are a phase of Topical Steroid Withdrawal (TSW), which happens to some individuals after stopping strong or long-term use steroid-based treatments.
Indica, who has now been abstinent for four months, is starting to show signs of improvement, with her painful phases lasting for less time and clear eczema-free skin beginning to appear.
Natasha, a full-time parent, said: “It took three days for the first flare to reach its peak, it was more gruesome than anything I had seen before and worse than her eczema had ever been.
“She had no skin on her cheeks. It was red, wet and raw. Her skin was peeling off, it was terrifying.
“She would scream like her skin was on fire all day and all night, there were times where I didn’t sleep at all and would stand rocking her all night
“I couldn’t put her down or leave her. You could watch her face scab-up thicker than coins, then every time she screamed they would burst and she would cry more.
“It was like her skin was melting off and there was nothing I could do about it. It was horrible.
“She would scratch all her skin off, then different parts of her body would break open and weep.
“It’s shocking that these were the effects after a month of, not even daily, intermittent steroid cream usage.
“It’s a waiting game now, we don’t know when it will be over. It sucks that her first year of life is wasted in pain and she can’t do things other babies can.
“Her first flare-up lasted for six weeks, then the next for five, this one was three-and-a-half-weeks.
“Thankfully they are getting a little shorter each time and the breakout is less severe and noticeable.”
Indica was prescribed topical steroid creams in February, to treat eczema over her entire body.
Within hours the mum would see her daughter’s skin clear-up, after applying the medication, but later her skin would worsen once more.
She said: “I used it less than the recommended amount as I knew it was no good for her, I underused the prescription and not every day.
“Her skin would get better over short bursts of time, it cleared up and then came back after.
“You could see the significant difference in three to four hours, it acted so quickly because she was so small.
“But then it reverted again overnight, that’s how quickly it worked on her. The last time it came back worse than before and I threw the steroid cream in the garbage.”
A day after quitting the steroid creams, Indica skins started to flare-up worse than before.
Natasha says through motherly intuition she knew the medication was to blame and started researching online as well as trying holistic treatments.
She found out about Red Skin Syndrome and Topical Steroid Withdrawal and recognised the symptoms her daughter was suffering with.
Natasha said: “I knew that her body was having a negative reaction to the steroid creams, but I didn’t know it had a name.
“It was totally defeating because I knew it was out of my hands. It was a helpless feeling doing nothing.”
As the shocking symptoms manifested, Natasha feared taking her daughter outside because of the risk of infection and judgement from strangers.
She added: “I was afraid of people looking at my daughter like she was a ‘freak’ or thinking I was a ‘bad mom.’ One woman even asked if she was a burn victim.”
The recovery time for Indica could take up to a year, but thankfully the symptoms are starting to recede.
Natasha said: “Now she has better days and we can get outside for fresh air and sunlight.
“On bad days life is like a prison and truly hell, but it’s helped being able to talk to people going through the same thing online.”
Natasha is now warning others about the harmful effects of using steroid based treatment within a network for suffers and their caregivers.
She said: “It’s insanely scary what these things can do and that you don’t know it’s going to happen.
“It’s pretty devastating as there are a lot of holistic ways to permanently cure eczema through environmental and diet control.
“I don’t think she will remember it, but hopefully it will become a stronger person. This is the devil incarnate if ever I’ve seen it.”
Do you, or someone you know, have a similar story to tell? Get in touch today to earn £££ and raise awareness.